MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 52MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 74123152
Medical Device Problem Code Biocompatibility (2886)
Health Effect - Clinical Code Metal Related Pathology (4530)
Date of Event 03/03/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after a hip replacement surgery performed on (b)(6) 2013, a revision surgery was performed due to mechanical complication and metallosis on (b)(6) 2022.Current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Section d4 and h4 were updated according to the correction.Internal complaint reference number: (b)(4).Section d4 was corrected.
 
Additional Manufacturer Narrative
H10: a bhr femoral head (74123152, 12aw12550 sn (b)(6)) and bhr cup (74120158, 12aw08721 (b)(6)) were received for investigation following hip revision surgery due to mechanical complication and metallosis.The devices were used in treatment.A review of the historical complaints data for the bhr cup 58mm and bhr head 52mm was performed, using batch numbers to evaluate patterns of repeated failures or defects over the lifetime of the product and using part numbers and the reported failure modes to evaluate patterns of repeated failures or defects in a timeframe prior 12 months as of the complaint aware date.No similar complaints were identified to involve the batch for the head or cup.Other similar complaints were identified for the part number and the reported or related failure mode.This will continue to be monitored.The production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible; no further escalation actions required.Visual inspection was carried out on the returned devices.Fine scratches were observed on the bearing surface of the bhr head.Fine scratches were also observed on the bearing surface of the bhr cup.Wear analysis was performed to review linear wear on the bearing surface of the bhr head and bhr cup.The wear analysis identified a wear patch on the bearing surface for the bhr head, and on the bearing surface of the bhr cup, the wear patches did not show edge loading to have occurred.Maximum linear wear for the bhr head was 19.8¿m, the volumetric could not be correctly measured due to the large amount of bone that remained on the device.On the bhr cup maximum linear wear was 11.0¿m, and the volumetric wear 4.4mm³, for a combined head & cup maximum linear wear of 30.8¿m, combined volumetric wear could not be established due to the excess bone on the bhr head.Based on historic wear data, after 9.2 years in vivo, the measured combined linear wear is in line with the expected wear for a non-edge loaded smith and nephew large diameter metal on-metal device.The position of wear on the acetabular cup shows that the femoral head was articulating within the bearing surface of the cup.The available medical documentation was reviewed.The patient had a right bhr 01/10/2013 and a right revision 9 year¿s post implantation.The implantation report noted, ¿very extensive exophytes on the head neck transition are removed by the femur circularly with the lüer and the chisel.Also noted after implantation of the pan ¿dorsal and caudally extremely extensive exophytes tower over the edge of the pan, these are cut off with the chisel.¿ ¿prior to revision cobalt 3.9 ¿g/l.Ct report indicated, bilateral cap prosthesis with peri-implant scree cysts and joint effusion, on the right along the shaft of the head component up to 35 mm.The provided x-rays were reviewed but do not aid in the investigation of the root cause of the reported clinical reactions.The revision report noted, brown liquid, pseudocapsule, and metallotically altered tissue.¿ all documents and images provided as of this date have been reviewed and considered and unless noted do not contribute to the clinical/medical investigation.¿ the product evaluation was reviewed and indicated "the measured combined linear wear is in line with the expected wear and the position of wear on the acetabular cup shows that the femoral head was articulating within the bearing surface of the cup." the information does not alter the assessment and conclusion.It should be noted the bhr surgical technique (rev b 10/10 0216-1516) listed contraindications include, ¿patients with multiple cysts of the femoral head (>1cm).¿ the intraoperative findings of the reported metallotically altered tissue, brown fluid, pain, and pseudotumor may be consistent with findings associated with metal debris; however, with the information provided, the clinical root cause of the reactions cannot be confirmed, and it cannot be concluded that the reported events/clinical reactions were associated with a mal-performance of the implant.The patient impact beyond the pain, revision, and expected transient post-op convalescence period cannot be determined.Based on the product evaluation and information provided we can confirm the complaint, however the investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight and trauma to the joint replacement.If additional information becomes available in the future, this case will be reopened.Based on this investigation, the need for corrective or preventative action is not indicated.Internal complaint reference number: (b)(4).

Brand Name
FEMORAL HEAD 52MM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13896522
Report Number3005975929-2022-00081
Device Sequence Number11859987
Product Code NXT
UDI-Device Identifier03596010552433
UDI-Public03596010552433
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P040033
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/01/2017
Device Model Number74123152
Device Catalogue Number74123152
Device Lot Number12AW12550
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2022
Supplement Date Received by Manufacturer07/08/2022
07/15/2022
Initial Report FDA Received Date03/24/2022
Supplement Report FDA Received Date07/12/2022
07/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/14/2012
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age79 YR
Patient SexUnknown